Louisiana, 2014

Damaging Winds and Lightning Strike in Louisiana, August 11, 2014

August 11, 2014 · NWS LCH · 7 events in 6 counties and zones

Strong storms occurred during the afternoon of the 11th causing damage and a couple of funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Strong storms occurred during the afternoon of the 11th causing damage and a couple of funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 11, 11:36 AM CST, 18 minutes earlier.

Area forecast discussion, Aug 11, 11:36 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1236 PM CDT MON AUG 11 2014

.AVIATION...
MAIN UPDATE TO THE TERMINAL FORECASTS WAS TO INCLUDED BETTER
TIMING OF THE MORE ORGANIZED TSRA THAT IS EXPECTED THIS AFTERNOON
AND EVENING.

MCS IS FORECAST TO DEVELOP OVER THE NEXT FEW HOURS ACROSS
NORTHEAST TEXAS AND NORTH CENTRAL LOUISIANA. THIS MCS IS FORECAST
TO DIVE TOWARDS THE SOUTH IMPACTING AEX BETWEEN 20-23Z...LCH AND
BPT BETWEEN 23-02Z...LFT AND ARA BETWEEN 00-03Z.

BRAZZELL

&&

.PREV DISCUSSION... /ISSUED 710 AM CDT MON AUG 11 2014/

DISCUSSION...
11/12Z TAF ISSUANCE.

AVIATION...
LATEST SATELLITE IMAGERY SHOWS MOSTLY MID AND HIGH CLOUDS ACRS THE
AREA...WITH VFR CONDITIONS PREVAILING AT TAF SITES. A FEW SHRA
HAVE DEVELOPED AGAIN THIS MORNING NR MARSH ISLAND WITH SOME
ADDITIONAL ISLTD ACTIVITY OVER THE ATCHAFALAYA BASIN NE OF LFT.
EXPECT SCT SHRA/TSRA DEVELOPING AS DAYTIME HEATING GETS
UNDERWAY...WITH BEST CHANCES ACRS THE ACADIANA REGION. IN
ADDITION...A DISTURBANCE ALOFT COMBINED WITH A WEAK COOL FRONT
SAGGING SOUTH TOWARD THE AREA TODAY SHOULD BRING A LITTLE BIT
BETTER CHC FOR CONVECTION TO AEX DURING THE AFTN. OUTSIDE OF
SHOWERS...VFR EXPECTED TO PREVAIL WITH LT WLY WINDS.

PREV DISCUSSION... /ISSUED 341 AM CDT MON AUG 11 2014/

DISCUSSION...
TYPICAL EARLY MORNING WEATHER CONDITIONS ACROSS THE REGION...WITH
TEMPS IN THE MID TO UPPER 70S. LATER THIS MORNING AND
AFTERNOON...EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP...THANKS TO AN UPPER LEVEL SHORTWAVE MOVING ACROSS THE
REGION.

WILL CONTINUE SCATTERED POPS THROUGH TONIGHT...AS A COLD FRONT
SAGS ITS WAY SOUTH TOWARDS OUR REGION. AS THE FRONT MOVES ACROSS
THE AREA ON TUESDAY...WILL SEE POPS DROP OFF BEHIND THE FRONT IN E
TX AND CENLA...BUT STAY UP ALONG THE I-10 CORRIDOR. BY TUESDAY
NIGHT INTO WEDNESDAY...POPS WILL BE LOWERING FROM WEST TO EAST
ALONG THE I-10 CORRIDOR.

CURRENT THINKING IS WE WILL SEE A DRIER PATTERN SETTING UP FOR THE
END OF THE WEEK...WITH MORE TYPICAL LATE MORNING/AFTERNOON SHOWERS
AND THUNDERSTORMS AGAIN BY NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  93  76  92  74  92 /  40  50  40  20  20
KBPT  93  75  93  74  93 /  40  50  30  20  10
KAEX  92  74  91  70  91 /  60  40  20  10  10
KLFT  93  76  91  75  91 /  40  40  50  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSLAKECHARLES
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES

&&
Hazardous weather outlook, Aug 11, 4:06 AM CST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
506 AM CDT MON AUG 11 2014

GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-121100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
506 AM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAIN...BRIEF STRONG GUSTY WINDS...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAIN...BRIEF STRONG GUSTY WINDS...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING. RAIN COVERAGE WILL DECREASE THROUGH THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ450-452-455-470-472-475-121100-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
506 AM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS INCREASE THROUGH TONIGHT. SOME OF THESE
STORMS WILL PRODUCE GUSTY WINDS...OCCASIONAL CLOUD TO WATER
LIGHTNING...AND BRIEF HEAVY RAINFALL REDUCING VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY. SOME
OF THESE STORMS WILL PRODUCE GUSTY WINDS...OCCASIONAL CLOUD TO
WATER LIGHTNING...AND BRIEF HEAVY RAINFALL REDUCING VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Lake Charles radar (KLCH), 52 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 funnel cloud, 1 lightning. Local standard time, as filed.

Funnel Cloud, Jefferson Davis

When
August 11, 11:54 AM CST
Where
Jefferson Davis County, Lake Arthur
Reported by
Public
Coordinates
30.080, -92.680

A picture was received through Facebook and media of a funnel cloud near Lake Arthur.

Thunderstorm Wind, Rapides

When
August 11, 3:32 PM CST to 3:39 PM CST
Where
Rapides County, 0.75 mi NNE of Alexandria
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.311, -92.468

A spotter reported winds of near 50 MPH in a thunderstorm in North Rapides Parish while the same storm downed a couple of power lines in Alexandria.

Funnel Cloud, Rapides

When
August 11, 3:59 PM CST
Where
Rapides County, 4 mi SE of Alexandria
Reported by
Trained Spotter
Coordinates
31.259, -92.422

A spotter reported a funnel cloud southeast of Alexandria.

Thunderstorm Wind, Acadia

When
August 11, 6:03 PM CST
Where
Acadia County, Evangeline
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.270, -92.570

The Acadia Parish Sheriffs' Department reported downed power lines along Hackberry Lane and Simeo Road.

Thunderstorm Wind, Lafayette

When
August 11, 6:19 PM CST
Where
Lafayette County, 2.57 mi ESE of Youngsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.082, -91.962

A report was received of downed trees and power lines along Chemin Metairie in Youngsville from a passing storm.

Thunderstorm Wind, St. Landry

When
August 11, 6:40 PM CST
Where
St. Landry County, Arnaudville
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.400, -91.930

A report was received of a downed tree and power lines in Arnaudville from a passing storm.

Lightning, Calcasieu

When
August 11, 7:00 PM CST
Where
Calcasieu County, Starks
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.320, -93.670

A lightning strike started a forest fire in the Starks area. The fire was suppressed after a few hours.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537789, 537791, 537794, 537796, 537802, 537803, 537804.